please please please let him get better.

Today was very hard to take. Nothing has changed. He had an MRI, dialysis, then headed for a CT scan of abdomen at 9pm. I asked about MRI results and was told if something was wrong, they would have called and reported it to ICU but other than that, I would not know results until tomorrow when neurologist visits. The dialysis had to happen immediately after MRI because the contrast they use could stay in his system and damage organs. His sedation was increased to 4 drugs and more amounts of those BUT he was more agitated and moving around than before. It was like they decreased the drugs instead of increasing them. The ICU doctor was VERY surprised and decided to switch some drugs or add even more...I am not sure which ended up happening. He tried to talk but he can't. He kept asking why (why he was there). He shook his head yes when I asked if he remembered Marshall - my dog from 10 years ago that had seizures. And all of that was when he was on the highest dosage yet of sedatives. Nothing about this is making much sense. I've never seen so many doctors shake their heads.

I don't think there is anything physically wrong with him causing a seizure. It could be lack of sleep, sleep apnea, accumulation of Ambien, possibly the Epogen shots? We may never have an answer unless he has another one. But, for now all I want is for him to breathe on his own and get off the ventilator and the sedatives. I hope and pray they will try to tomorrow. He needs enough oxygen in his blood for them to start the process of taking him off. Today they were only concerned with moving him for the tests and keeping him from ripping out tubes. I never even heard if they did a blood gas test. And it didn't help that his nurse was not as experienced and seemed to panic at every little thing. She was a real mess.

We have had nothing but the BEST care from the nurses in ICU until today. I even met with the head nurse and told her how great the other 2 had been and all the issues that happened today with the newer nurse. It didn't seem to surprise her much. She promised to make sure someone was assigned to Bruce that can handle the situation better and apologized for all of it. Bruce's mom heard the same one was planned on being scheduled again tomorrow. I guess we will see in the morning if I made enough ruckus in the ICU to get a nurse switched or not. this is not what i need right now.


  1. Amy
    Thank you for the updates. We at Raymond are all praying for Bruce. If you need anything please let us know.

  2. Amy, your alarm bells are going off for a reason as this is serious with these issues happening. You were right to demand a more competent nurse as Bruce is in no condition for someone to be "learning" on. If nothing else has come up on the various tests, one would have to assume this may be "dialysis encephalopathy". Have they checked his plasma aluminum levels?? Sounds crazy, but the literature has shown this to be a cause of seizures in dialysis patients. In fact, when this is the cause, the seizures get worse after dialysis. Also is related to the increased intake of citrate and phosphates (the aluminum toxicity, that is). I have to assume that among the drugs they are giving to alleviate the seizures is diazepam (valium), which is probably the best at stopping a seizure in progress. I am very concerned for Bruce and you. If I can do anything, please call me. YOur mother has my cell phone and home phone number.

  3. Call anytime you need. If you want me to come, I will. Do you want me to fly out tomorrow for the weekend?

  4. Thanks for the talk Mary! I am going to hope for progress tomorrow and go from there.